Residual periodicity on the Markoff Surface

  • Solomon Vishkautsan

    Scuola Normale Superiore, Pisa, Italy


A case study of arithmetic dynamics over the rationals on the Markoff surface is presented, in particular the local-global dynamical property of strong residual periodicity. The dynamical system induced by the composition of any two of the reflections from the three special points at infinity on the Markoff surface is shown to be strongly residually periodic. This residual periodicity is explained by the existence of periodic conic sections of the Marko¤ surface with no rational points. It is also proven that cutting these conic sections from the surface eliminates strong residual periodicity.

Cite this article

Solomon Vishkautsan, Residual periodicity on the Markoff Surface. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. 27 (2016), no. 1, pp. 25–35

DOI 10.4171/RLM/720